Hail, Shawnee
- When
- April 3, 4:15 AM CST
- Where
- Shawnee County, 2.77 mi WNW of Lake Shawnee
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.030, -95.630
An MCS tracked southeastward out of Nebraska and into northeastern Kansas during the overnight April 2nd through the morning of the 3rd. The low level jet nosed into northeast Kansas and helped to sustain the storm complex as it pushed to the southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An MCS tracked southeastward out of Nebraska and into northeastern Kansas during the overnight April 2nd through the morning of the 3rd. The low level jet nosed into northeast Kansas and helped to sustain the storm complex as it pushed to the southeast. Hail up to 0.88 in diameter was reported in the northeast part of Kanasas during the early morning hours of the 3rd, as were gusty winds up to 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 3, 1:32 AM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 232 AM CDT TUE APR 3 2007 .DISCUSSION... OUTFLOW FROM CONVECTION IN NEBRASKA PUSHING SOUTHWARD ACROSS THE CWA. SFC ANALYSIS SHOWS MAIN FRONT OUT WEST FROM HILL CITY SOUTHWARD...WITH WV IMAGERY BRINGING MAIN SHORTWAVE PUNCH INTO WESTERN NEBRASKA ATTM. MUCH INSTABILITY EXISTS ALOFT...HOWEVER CAP IS STRONG AND HOLDING AT THIS TIME. SOUTHWESTERLY LLJ OF 60 KTS OVER THE AREA NOSING INTO IOWA...WHILE 60 DEGREE DEWPOINTS STREAM NORTHWARD. COLD POOL ALOFT WITH UPPER LOW STILL BACK WEST CLOSER TO MAIN FRONT. THINKING AT THIS TIME THAT WHILE OUTFLOW MAY NOT TRIGGER STORMS FARTHER SOUTHWEST...MAY GET SOME ELEVATED CONVECTION ALONG THE MAIN FRONT AS IT MOVES THROUGH. WITH INSTABILITY IN PLACE...SOME OF THE STORMS COULD BE STRONG IF THE MAIN FRONT CAN PROVIDE ENOUGH LIFT TO REALIZE AVAILABLE INSTABILITY. FRONT SHOULD BE INTO THE FAR SE CWA AROUND THE NOON HOUR...AND HAVE LINGERED POPS INTO THE MORNING HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS. PRECIPITATION ENDS THIS AFTERNOON ACROSS THE AREA AND COLD AIR MARCHES IN BEHIND. REINFORCING SHORTWAVE MOVES THROUGH THE NORTHWESTERLY FLOW ON THURSDAY...THEN ANOTHER FROM AROUND THE BACK OF THE GREAT LAKES TROF ON FRIDAY. THESE FEATURES WILL KEEP OUR AREA COOLER THAN NORMAL. HAVE EVEN ADDED A RAIN/SNOW MIX FOR SHORTWAVE EARLY THURSDAY AND THURSDAY NIGHT. TEMPERATURES ARE VERY CLOSE TO FREEZING AS EARLY AS TONIGHT...AND COOL SLIGHTLY MORE FOR WEDNESDAY NIGHT AND THURSDAY NIGHT. CLOUDS MAY HELP MODERATE TEMPERATURES A FEW DEGREES...BUT AGRICULTURAL INTERESTS SHOULD TAKE NOTE OF THE ANTICIPATED COLD OVERNIGHT TEMPERATURES. MADE NO CHANGES BEYOND FRIDAY. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT MON APR 2 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-032100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT MON APR 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...WITH THE GREATER CHANCES BEING AFTER MIDNIGHT IN NORTHEAST AND EAST CENTRAL KANSAS. A FEW SEVERE THUNDERSTORMS MAY DEVELOP...WITH LARGE HAIL BEING THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR PORTIONS OF EAST CENTRAL KANSAS TUESDAY MORNING. TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING EVERY NIGHT FROM TUESDAY NIGHT THROUGH SATURDAY NIGHT. TENDER EARLY SPRING VEGETATION MAY NEED PROTECTION FROM THE COLD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 422 AM CDT TUE APR 3 2007 KSZ038-030930- WABAUNSEE- 422 AM CDT TUE APR 3 2007 THROUGH 430 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ALMA...PAXICO AND MAPLE HILL. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 342 COULD ALSO BE AFFECTED. THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 437 AM CDT TUE APR 3 2007 KSZ038-039-030945- SHAWNEE-WABAUNSEE- 437 AM CDT TUE APR 3 2007 THROUGH 445 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND STRONG WINDS OF 35 TO 45 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SILVER LAKE...AUBURN...TOPEKA AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 188 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 343 AND 355 COULD ALSO BE AFFECTED. THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 439 AM CDT TUE APR 3 2007 KSZ038-039-031030- SHAWNEE-WABAUNSEE- 439 AM CDT TUE APR 3 2007 THROUGH 530 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 35 TO 45 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AUBURN...TOPEKA AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 188 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 343 AND 355 COULD ALSO BE AFFECTED. THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 456 AM CDT TUE APR 3 2007 KSZ026-040-031045- DOUGLAS-JEFFERSON- 456 AM CDT TUE APR 3 2007 THROUGH 545 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND EAST CENTRAL KANSAS. THIS CLUSTER OF STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL AND STRONG WINDS OF 35 TO 45 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GRANTVILLE...MERIDEN...PERRY LAKE...LECOMPTON...CLINTON LAKE...PERRY...WILLIAMSTOWN...OSKALOOSA...LAWRENCE...MCLOUTH AND EUDORA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 206 COULD ALSO BE AFFECTED. THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 10:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24371, 24372.